Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 33, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at May 12, 1998, 10:39 PM CDT for 5 counties in Wisconsin. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 1998, 10:39 PM CDT (03:39 UTC)
- Expired
- May 12, 1998, 11:55 PM CDT
- In force
- 76 min
- Issued by
- NWS Green Bay, WI
- Area
- Whole counties
Counties Forest County, WI, Langlade County, WI, Menominee County, WI, Oconto County, WI, Shawano County, WI
The radar
The Green Bay radar (KGRB), 86 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 7:15 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1428 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRB 130339 RRA SVRGRB WIC037-041-067-075-078-083-115-130455- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 1039 PM CDT TUE MAY 12 1998 THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FLORENCE COUNTY IN NORTHEASTERN WISCONSIN FOREST COUNTY IN NORTHEASTERN WISCONSIN EASTERN LANGLADE COUNTY IN NORTH CENTRAL WISCONSIN WESTERN MARINETTE COUNTY IN NORTHEASTERN WISCONSIN MENOMINEE COUNTY IN NORTHEASTERN WISCONSIN OCONTO COUNTY IN NORTHEASTERN WISCONSIN SHAWANO COUNTY IN NORTHEASTERN WISCONSIN * UNTIL 1155 PM CDT * AT 1035 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED SEVERE THUNDERSTORMS 20 SOUTHWEST OF FLORENCE..NEAR SUMMIT LAKE...NEAR NEOPIT...AND NEAR TOWNSEND. THE STORMS WERE MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... NEAR GOODMAN BY 1100 PM LAKEWOOD BY 1100 PM KESHENA BY 1110 PM SHAWANO BY 1110 PM THESE STORMS CONTAIN HAIL UP TO ONE INCH IN DIAMETER. MOVE TO A STURDY SHELTER AND STAY AWAY FROM WINDOWS. TK/DC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:30 PM CDT, 7 hours 9 minutes earlier.
Area forecast discussion, May 12, 3:30 PM CDT, 7 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 330 PM CDT TUE MAY 12 1998 SHOWERS AND THUNDERSTORMS ARE THE MAIN CONCERNS FOR TONIGHT. RADAR SHOWED SHOWERS MAKING THEIR WAY OUT OF NORTH-CENTRAL WI AT 1845Z OTHERWISE NO PCPN ACROSS THE FORECAST AREA. GOES-8 IR SHOWED COOLING CLOUD TOPS IN ADVANCE OF THE FRONT OVER NORTHERN IA AND SOUTHERN MN AT 1825Z. DEW POINTS ACROSS THE AREA RANGED FROM THE UPPER 40S NEAR THE UPPER MI BORDER TO THE MID 50S IN THE FOX VALLEY. ADAP DATA AT 18Z SHOWS BEST INSTABILITY ALONG AN AXIS FROM EASTERN MO INTO CENTRAL MN. ETA/NGM MODELS POINT INDICATE VORT MAX AND ASSOCIATED LIFT MAKING ITS WAY ACROSS THE STATE DURING THE NIGHT. RH VALUES INCREASE ON SOUTHERLY FLOW AHEAD OF THE SURFACE COLD FRONT. UPPER DIVERGENCE IN RIGHT ENTRANCE REGION OF 250 MB JET STREAK INDICATED OVER CENTRAL AND SOUTHERN WI OVERNIGHT. BEST 1000 MB MOISTURE CONVERGENCE IS OVER EASTERN WI AT 06Z. PLENTY OF FACTORS POINTING TO SHOWERS/THUNDERSTORMS FOR TONIGHT SO HIGH POPS ARE IN ORDER. MG
In the hours before
Local storm report, May 12, 7:58 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
758 PM CDT TUE MAY 12 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0754 PM WILLOW RESERVOIR WI .75 INCH HAIL
05/12/98 ONEIDA
SANDERSLocal storm report, May 12, 8:00 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
800 PM CDT TUE MAY 12 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM IN WAUSAU WI 1 INCH HAIL
05/12/98 MARATHON
SANDERSLocal storm report, May 12, 8:57 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
857 PM CDT TUE MAY 12 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0813 PM IN EASTON WI 1 INCH HAIL
05/12/98 MARATHON
0816 PM IN MINOCQUA WI 1.5 INCH HAIL
05/12/98 ONEIDA
0819 PM HIGHWAYS Q AND 52 WI 1.75 INCH HAIL
05/12/98 MARATHON
SANDERSLocal storm report, May 12, 8:57 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
857 PM CDT TUE MAY 12 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0813 PM IN EASTON WI 1 INCH HAIL
05/12/98 MARATHON
0816 PM IN MINOCQUA WI 1.5 INCH HAIL
05/12/98 ONEIDA
0819 PM HIGHWAYS Q AND 52 WI 1.75 INCH HAIL
05/12/98 MARATHON
SANDERSLocal storm report, May 12, 10:23 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1023 PM CDT TUE MAY 12 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0927 PM AT MERRILL WI .75 INCH HAIL
05/12/98 LINCOLN
0931 PM IN MENASHA WI 1 INCH HAIL
05/12/98 WINNEBAGO
0931 PM IN MOSINEE WI 1.75 INCH HAIL
05/12/98 MARATHON HAIL COVERING THE GROUND
0950 PM IN PELLA WI 1.75 INCH HAIL
05/12/98 SHAWANO HAIL COVERING THE GROUND
1005 PM 6 S MOUNTAIN WI 1.75 INCH HAIL
05/12/98 MENOMINEE
1019 PM IN LAONA WI 1.75 INCH HAIL
05/12/98 FOREST
SANDERSLocal storm report, May 12, 10:23 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1023 PM CDT TUE MAY 12 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0927 PM AT MERRILL WI .75 INCH HAIL
05/12/98 LINCOLN
0931 PM IN MENASHA WI 1 INCH HAIL
05/12/98 WINNEBAGO
0931 PM IN MOSINEE WI 1.75 INCH HAIL
05/12/98 MARATHON HAIL COVERING THE GROUND
0950 PM IN PELLA WI 1.75 INCH HAIL
05/12/98 SHAWANO HAIL COVERING THE GROUND
1005 PM 6 S MOUNTAIN WI 1.75 INCH HAIL
05/12/98 MENOMINEE
1019 PM IN LAONA WI 1.75 INCH HAIL
05/12/98 FOREST
SANDERSThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:21 PM CDT | Severe Thunderstorm Warning | GRB | Oneida | 64 min |
| May 12, 7:46 PM CDT | Severe Thunderstorm Warning | GRB | Vilas | 64 min |
| May 12, 8:17 PM CDT | Severe Thunderstorm Warning | GRB | Langlade | 63 min |
| May 12, 8:27 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln, Oneida | 63 min |
| May 12, 9:24 PM CDT | Severe Thunderstorm Warning | GRB | Calumet, Outagamie, Winnebago | 46 min |
| May 12, 9:30 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Lincoln, Marathon, Oneida | 65 min |
| May 12, 9:30 PM CDT | Severe Thunderstorm Warning | GRB | Forest | 65 min |
| May 12, 9:45 PM CDT | Severe Thunderstorm Warning | GRB | Menominee, Shawano | 65 min |
| May 12, 10:08 PM CDT | Severe Thunderstorm Warning | GRB | Oconto | 47 min |
| May 12, 10:19 PM CDT | Severe Thunderstorm Warning | GRB | Florence | 61 min |
| May 12, 10:39 PM CDT | Severe Thunderstorm Warning | GRB | Florence, Marinette | 76 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.